Alert archive / Virginia / Frost Advisories in 2017
Frost Advisory 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at May 7, 2017, 4:24 AM EDT for 8 counties in Virginia; 4 counties in West Virginia. It took effect at May 8, 2017, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 4:24 AM EDT (08:24 UTC)
- In effect from
- May 8, 2017, 2:00 AM EDT
- Expired
- May 8, 2017, 8:55 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Bath County, VA, Bland County, VA, City of Covington, VA, Craig County, VA, Giles County, VA, Montgomery County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031 WWUS71 KRNK 070824 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 424 AM EDT Sun May 7 2017 ...Widespread frost and some freezing temperatures tonight... .Well below normal temperatures will combine with a mostly clear sky and light winds tonight which will result in widespread frost. Temperatures at or below freezing are likely in Western Greenbrier County. VAZ007-011-014-018-WVZ042>044-507-072100- /O.NEW.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Giles-Montgomery-Craig-Mercer-Summers-Monroe- Eastern Greenbrier- Including the cities of Tazewell, Pearisburg, Blacksburg, New Castle, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 424 AM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Monday. * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Widespread frost. * Temperatures...Lows from around 30 to the mid 30s. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ WVZ508-072100- /O.NEW.KRNK.FZ.A.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 424 AM EDT Sun May 7 2017 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... The National Weather Service in Blacksburg has issued a Freeze Watch, which is in effect from late tonight through Monday morning. * Locations...Western Greenbrier County. * Hazards...Freezing temperatures and widespread frost. * Temperatures...Lows from 27 to 31 degrees, with 5 to 6 hours of temperatures at or below freezing. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
4 follow-up statements
987 WWUS71 KRNK 071842 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 242 PM EDT Sun May 7 2017 ...Areas of frost and some freezing temperatures tonight... .Well below normal temperatures will combine with a mostly clear sky and diminshing winds tonight which will result in frost formation. Temperatures at or below freezing are likely in Western Greenbrier County. WVZ508-080245- /O.UPG.KRNK.FZ.A.0002.170508T0600Z-170508T1300Z/ /O.NEW.KRNK.FZ.W.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 242 PM EDT Sun May 7 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... The National Weather Service in Blacksburg has issued a Freeze Warning, which is in effect from 2 AM to 9 AM EDT Monday. The Freeze Watch is no longer in effect. * Locations...Western Greenbrier County. * Hazards...Freezing temperatures. * Temperatures...Lows from 28 to 32 degrees. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation will be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ VAZ010-019-020-080245- /O.EXA.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Bland-Alleghany VA-Bath- Including the cities of Bland, Clifton Forge, Covington, and Hot Springs 242 PM EDT Sun May 7 2017 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 2 AM to 9 AM EDT Monday. * Locations...Alleghany Highlands and Bland County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ VAZ007-011-014-018-WVZ042>044-507-080245- /O.CON.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Giles-Montgomery-Craig-Mercer-Summers-Monroe- Eastern Greenbrier- Including the cities of Tazewell, Pearisburg, Blacksburg, New Castle, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 242 PM EDT Sun May 7 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
111 WWUS71 KRNK 080129 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 929 PM EDT Sun May 7 2017 ...Areas of frost along with some freezing temperatures overnight... .Well below normal temperatures will combine with diminishing winds under clearing skies after midnight to produce frost across parts of the region by daybreak on Monday. Temperatures at or below freezing are likely in Western Greenbrier County. WVZ508-080930- /O.CON.KRNK.FZ.W.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 929 PM EDT Sun May 7 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * Locations...Western Greenbrier County. * Hazards...Freezing temperatures. * Temperatures...Lows from 28 to 32 degrees. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation will be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ VAZ007-010-011-014-018>020-WVZ042>044-507-080930- /O.CON.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 929 PM EDT Sun May 7 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT MONDAY... * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...Late tonight into Monday morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
480 WWUS71 KRNK 080559 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 159 AM EDT Mon May 8 2017 ...Areas of frost along with some freezing temperatures this morning... .Well below normal temperatures will combine with diminishing winds under clearing skies this morning to produce frost across parts of the region. Temperatures at or below freezing are likely in Western Greenbrier County. WVZ508-081300- /O.CON.KRNK.FZ.W.0002.170508T0600Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 159 AM EDT Mon May 8 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Western Greenbrier County. * Hazards...Freezing temperatures. * Temperatures...Lows from 28 to 32 degrees. * Timing...this morning. * Impacts...Sensitive outdoor vegetation will be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ VAZ007-010-011-014-018>020-WVZ042>044-507-081300- /O.CON.KRNK.FR.Y.0003.170508T0600Z-170508T1300Z/ Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 159 AM EDT Mon May 8 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * Locations...Southeast West Virginia into the New River Valley and Tazewell County. * Hazards...Areas of frost. * Temperatures...Lows 33 to 36. * Timing...this morning. * Impacts...Sensitive outdoor vegetation may be damaged or killed if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
657 WWUS71 KRNK 081255 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 855 AM EDT Mon May 8 2017 ...Frost and freeze conditions ending... .Temperatures across the region are quickly rising with very few locations still at or below the freezing mark. WVZ508-081400- /O.CAN.KRNK.FZ.W.0002.000000T0000Z-170508T1300Z/ Western Greenbrier- Including the cities of Quinwood, Duo, and Rainelle 855 AM EDT Mon May 8 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Freeze Warning. Freezing temperatures are no longer expected today. $$ VAZ007-010-011-014-018>020-WVZ042>044-507-081400- /O.CAN.KRNK.FR.Y.0003.000000T0000Z-170508T1300Z/ Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier- Including the cities of Tazewell, Bland, Pearisburg, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, and Alderson 855 AM EDT Mon May 8 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Frost Advisory. Frost is no longer expected today. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at May 7, 4:13 AM EDT, 11 minutes earlier.
Area forecast discussion, May 7, 4:13 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
413 AM EDT Sun May 7 2017
.SYNOPSIS...
A large low pressure system over southeast Canada will move
northeast and weaken today and tonight. High pressure will
build from the Ohio Valley into the Mid Atlantic region tonight
and Monday. Low pressure developing in the southwest United
States will gradually move toward the Gulf Coast states Tuesday
through Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Sunday...
Closed upper low remains over the northeast United States today and
tonight with persistent northwest flow over the mid Atlantic region.
Coldest air aloft moves over the east coast this afternoon, but
lapse rates still large enough and still enough moisture around MB
to support scattered to broken stratocumulus with daytime heating.
GFS and some Hi-RES models suggesting isolated showers in central
Virginia this afternoon. Will be adding a low probability of
precipitation in that area.
Models have come is slightly cooler with 850MB temperatures for
tonight, as low as -4 in southeast West Virginia and the Alleghany
Highlands. More questionable for frost or freeze development is the
amount of wind and cloud cover tonight. Axis of surface high
pressure is through the Ohio and Tennessee Valleys late tonight, so
winds will diminish, but will not be calm to light and variable.
Drier air comes in the region overnight as the high builds in. Will
be issuing a Freeze watch in western Greenbrier County were
temperatures tonight will be at or below freezing for 4 or 5
hours and a Frost Advisory for the rest of southeast West
Virginia into the New River Valley and south to Tazewell County.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 320 AM EDT Sunday...
Our weather pattern will still be under the influence of the trough
axis of a slow moving, cold upper low that will be making
progression eastward through New England. Closer to the surface,
high pressure will nose its way into the area Sunday night into
Monday. The result will be dry weather with limited cloud cover.
Winds will still be a bit gusty given the pressure gradient between
the departing low and the approaching high.
While the upper low makes its slow progression eastward, an upper
ridge of high pressure will build into the Central Plains states.
The result will be the development of a NW-SE oriented baroclinic
zone that develops from the Upper Mississippi River Valley into the
south-central Appalachians by Monday night into Tuesday. A elongated
nose of vorticity is expected to extend the length of this feature
with showers becoming more common across the area, spreading from
southwest to northeast. During the afternoon Tuesday, there may be
enough instability for the development of scattered thunderstorms
across the far southwestern sections of the region.
Cool northwesterly flow will keep Monday's high temperatures around
10F below normal with lower 60s across the mountains and mid to
upper 60s east of the Blue Ridge. Even cooler temperatures expected
Tuesday as rain falls into dry air (dewpoints in the 30s). High
temperatures Tuesday will range in the upper 50s to mid 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 250 PM EDT Saturday...
Wednesday through the start of next weekend will be an active
weather period for showers and some storms. The New England closed
low is progged to either retrograde to near Hudson Bay, or split
into to distinct lows with one remaining near New England and its
counterpart retrograding to the Hudson Bay region. Either solution
is accompanied by a breakdown of the central U.S. upper ridge to
more of a zonal flow with a developing low in the lee of the Central
Rockies ejecting into the mid-Mississippi Valley by the end of the
week.
This scenario is progged to result in the baroclinic zone across the
area making gradual progression north through the region. Also,
shower coverage is expected to become greater with better chances of
moderate or heavier rainfall as pieces of energy eject eastward from
the closed low along this feature heading into next weekend.
Temperatures during this portion of the forecast will average five
degree above normal.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
As of 115 AM EDT Sunday...
Widely scattered showers and isolated thunderstorms over
southeast West Virginia and southwest Virginia will dissipate
early this morning. SPC-HRRR guidance has the region dry by
10Z/6AM. MVFR to IFR upslope clouds over the mountains will
hold in place until heating begins after sunrise. Conditions
will stay VFR east of the Blue Ridge. Expect VFR conditions all
sites with medium confidence in this timing. Expect a bloom of
stratocumulus mainly north and east as diurnal heating is once
again able to bubble up some clouds by afternoon. Diurnal mixing
will bring gusty conditions back to by late morning with gusts
up to 25kts possible.
Extended Aviation Discussion...
VFR conditions will persist into Monday. Moisture increases
ahead of the next front Tue-Thu so looking at rain chances
increasing along with sub-VFR conditions, especially west of the
Blue Ridge.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Frost Advisory from 2 AM to 9 AM EDT Monday for VAZ007-011-014-
018.
NC...None.
WV...Frost Advisory from 2 AM to 9 AM EDT Monday for WVZ042>044-507.
Freeze Watch from late tonight through Monday morning for
WVZ508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMSHazardous weather outlook, May 6, 3:23 PM EDT, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service Blacksburg VA 323 PM EDT Sat May 6 2017 NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043>047-058-059- WVZ042>044-071930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- 323 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ020-WVZ507-508-071930- Bath-Eastern Greenbrier-Western Greenbrier- 323 PM EDT Sat May 6 2017 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Temperatures at or below freezing are possible Monday morning, especially in the higher elevations. Patchy frost is possible Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:24 AM EDT | Freeze Watch | RNK | Greenbrier | 10 hr |
| May 7, 2:42 PM EDT | Freeze Warning | RNK | Greenbrier | 18 hr |
Nearby
Frost Advisories in Virginia, 2017Frost Advisories in West Virginia, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.